Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 253, NWS Tallahassee, FL

July 12, 2012Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 12, 2012, 6:50 PM EDT for Lafayette County, Taylor County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2012, 6:50 PM EDT (22:50 UTC)
Expired
Jul 12, 2012, 7:30 PM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 88 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:15 PM EDTTSTM WND DMGPerry, FLPOWERLINES DOWN IN PERRY..FOCUSED ON MAIN STREET AND HIGHWAY 19

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS52 KTAE 122250
SVRTAE
FLC067-123-122330-
/O.NEW.KTAE.SV.W.0253.120712T2250Z-120712T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 PM EDT THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAFAYETTE COUNTY IN FLORIDA...
  NORTHEASTERN TAYLOR COUNTY IN FLORIDA...

* UNTIL 730 PM EDT

* AT 647 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF PERRY...OR NEAR
  SMITH...AND MOVING NORTHWEST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  FENHOLLOWAY...FOLEY...PERRY-FOLEY AIRPORT...BOYD...LAKE BIRD AND   
  SHADY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 2999 8327 3006 8374 3031 8366 3031 8349
      3029 8347 3026 8346 3026 8339 3020 8324
TIME...MOT...LOC 2250Z 113DEG 29KT 3013 8344

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:43 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 3:43 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
343 PM EDT Thu Jul 12 2012

.SHORT TERM...[Tonight through Sunday night].

The upper trof oriented along the lower Mississippi river valley
retrogrades somewhat into the southeastern Plains through Saturday
as upper ridging builds into the southeast states. Abundant gulf
moisture in place over the area with precipitable water values
near 2-2.2 inches will see a modest decrease to 1.7 to 2 inches by
Saturday due to correspondingly modest subsidence with the upper
ridging. A weak stationary front currently extending from eastern
Texas northeastward to eastern Tennessee retreats westward and
weakens through Saturday as surface ridging over the east central
states builds into the southeast states along with the upper
ridging. For Friday...a weak inverted trof...an eddy in the
easterlies...will move across the northern Gulf and combine with
the sea breeze to produce enhanced convective development in the
deeply tropical airmass over the region. Will have pops increasing
to likely over the western portion of the area with chance pops
elsewhere...then pops decrease overnight to low end chance/slight
chance. The inverted trof works further inland mainly into
Louisiana and Mississippi through Saturday with the forecast area
left with the sea breeze as the primary forcing mechanism. Will
have good chance pops over the western portion of the area...where
deep layer moisture is highest...tapering to low end chance pops
over the eastern portion. A vigorous shortwave system meanwhile
advances across the northern plains and into the Great Lakes
region on Sunday...and phases with the southeastern Plains upper
trof. The combined upper trof then advances to the lower
Mississippi river valley again Sunday into Sunday night with
ridging over the southeast states retreating into the western
Atlantic. Precipitable water values will be slightly below
normal...near 1.5 inches...due to modest subsidence from the
retreating upper ridge. The surface ridging over the area weakens
meanwhile and shifts southward to be oriented along the coast
maintaining a light southerly flow over the forecast area. The sea
breeze remains the primary forcing mechanism for the most of the
area again on Sunday and will continue with chance pops. The
potential for severe storm development continues to be low through
the period though convection that does develop will have the
potential for locally heavy rainfall thanks to the deep tropical
airmass over the area along with gusty winds and frequent
lightning. Temperatures will be near seasonable levels on Friday
then slightly above seasonable levels Saturday and Sunday. /29

&&

.LONG TERM...[Monday through Thursday].
The phasing of the weak upper trof over the lower Mississippi river
valley and the northeast states shortwave trof breaks down on Monday
with the northern system exiting into the Atlantic.  The weak upper
trof retreats westward Tuesday into Wednesday into the Southern
Plains with modest upper level ridging building into the southeast
states.  A longwave trof begins to amplify over the northeast states
on Wednesday...and builds into the southeast states on Thursday.  A
surface ridge oriented along the northeastern Gulf coast moves into
the northern Gulf by Thursday as a trailing cold front...associated
with a Canadian system moving off into the Atlantic...moves
gradually southward into the Gulf coastal states.  At this time the
front looks to remain north of the forecast area but convective
development may be enhanced over the northern portion of the area.
Otherwise...a light southerly flow will continue over the area with
the sea breeze as the primary mechanism for convective initiation.
Deep layer moisture improves over the area on Monday to near 1.9
inches and remains close to this through Thursday.  Temperatures
will generally be near seasonable values through the period. /29

&&

.AVIATION...
[18Z taf issuance]...scattered convection is ongoing across the
Florida panhandle and will continue to progress inland through the
early evening.  Outside of the showers and stores...vfr conditions
will prevail with light southerly to southeasterly winds.  If the
East coast sea breeze progresses westward fast enough...the
easternmost taf sites could experience another rough of storms
early this evening. Fog and mvfr conditions will be possible and
the northern tier of taf sites early Friday between 10 and 14 UTC.
07/MAB.

&&

.MARINE...
Surface high pressure over the western Atlantic noses westward into
the southeastern U.S. resulting in a light onshore flow and small
sea states through the period.  Winds...waves and seas locally
higher in and near storms.  Will keep the possibility of waterspouts
due to the very moist environment and light winds. /10

&&

.FIRE WEATHER...
A moist southeasterly flow will continue over the area through the
weekend.  Afternoon relative humidities will remain well above
critical levels with scattered to occasionally numerous showers and
thunderstorms. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  92  75  92  73 /  50  60  30  40  30
Panama City   75  89  76  91  77 /  40  60  40  50  30
Dothan        72  92  73  92  73 /  50  60  40  50  30
Albany        73  93  73  93  73 /  50  50  30  40  30
Valdosta      71  93  72  93  72 /  50  50  30  40  30
Cross City    72  92  72  94  72 /  50  50  30  40  30
Apalachicola  75  88  76  90  78 /  40  60  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Hazardous weather outlook, Jul 12, 2:27 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 AM EDT THU JUL 12 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-131100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
227 AM EDT THU JUL 12 2012 /127 AM CDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A FEW WATERSPOUTS ARE POSSIBLE THROUGH THE DAY ALONG THE COASTAL
WATERS. OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA...EXPANDING
NORTHWARD THROUGH THE AFTERNOON. THE THREAT OF SEVERE STORMS OVER
LAND IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE THROUGH THE
PERIOD WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. WIDESPREAD
OR ORGANIZED SEVERE STORMS ARE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Jul 12, 6:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EDT THU JUL 12 2012

FLZ028-029-122345-
LAFAYETTE FL-INLAND TAYLOR FL-
642 PM EDT THU JUL 12 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE AND
NORTHEASTERN TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 745 PM EDT

AT 639 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES WEST OF MAYO...OR 6 MILES SOUTH OF BUCKVILLE...
MOVING NORTHWEST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3005 8361 3028 8350 3008 8318 2992 8328
TIME...MOT...LOC 2242Z 116DEG 13KT 3005 8332

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:42 PM EDTSpecial Weather StatementTAELafayette63 min
Jul 12, 7:12 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.